Oxycodone is a highly addictive narcotic that is prescribed to treat moderate to severe pain. It is a controlled substance in the opioid class, which includes morphine, codeine, heroin, fentanyl, and methadone.
The extremely addictive nature of oxycodone and other opiates has created an epidemic of opioid overdoses and deaths across the US. In fact, according to the CDC, nearly 450,000 people died from opioid overdoses between 1999 and 2018. The ongoing epidemic has been deemed a public health crisis, and a number of resources have been introduced to help users cope with opioid addiction in an attempt to reduce overdoses.
Drug abuse is defined by the National Institutes of Health (NIH) as “substance use disorder”. Substance abuse disorders can be divided into mild, moderate, and severe classifications. Substance abuse is characterized by continued use of a substance in spite of harmful effects or negative consequences, including social impairment, dangerous usage, reduced self-control, and physical dependency. The abuse of both prescription and illegal opioids has become a great concern for the FDA and CDC over the past decade.
Although oxycodone is a legal prescription drug in the US, abuse of the drug is very common, and patients and prescribers both are cautioned to adhere strictly to dosage guidelines. Oxycodone abuse includes using oxycodone in greater amounts or with greater frequency than prescribed. Users who feel the need to increase their dosage or intake are abusing oxycodone and may be at risk of addiction.
Signs of Oxycodone Addiction
When misuse of oxycodone becomes habitual and problematic, the user may be considered to be addicted to the substance. Opioid addiction is a serious disorder that can result in severe damage to the user’s health, up to and including death. It is therefore important to watch for the signs of oxycodone addiction, whether in yourself or others. Catching addictive behavior early can help individuals reduce or eliminate oxycodone usage, and mitigate some of the physical and psychological effects of dependency.
The primary signs and behaviors of oxycodone addiction to watch for include:
- Increased dosage amount or frequency, for any reason
- Lack of ability to moderate or stop oxycodone usage
- Experiencing cravings for oxycodone
- Snorting oxycodone
- Injecting oxycodone
- Interruptions in life activities due to the effects of oxycodone, including both work and personal activities
- Excessive time spent obtaining, using, and recovering from oxycodone
- Engaging in dangerous activities such as driving or operating machinery while under the influence of oxycodone
- Needing increasing amounts of oxycodone to get the same results
- Experiencing physical and psychological withdrawal symptoms when reducing oxycodone intake
All of the above activities are considered warning signs of addiction to oxycodone, and people experiencing these behaviors should seek immediate medical assistance. It is important to note, however, that individuals with addiction can be very good at convincing themselves and others that their behaviors are not addictive. Users may also hide their addictive behaviors because they are uncomfortable or ashamed. It is therefore important to have a thorough understanding of the physical and psychological symptoms of oxycodone addiction, in order to identify potential addictions as early as possible.
Oxycodone Addiction Symptoms
Without intervention, oxycodone addiction can progress rapidly to the point that the user experiences physical and psychological symptoms due to misuse. These symptoms range in severity from mild to extreme and can occur separately or in clusters. Some are life-threatening and require immediate medical assistance. Symptoms may appear while an individual is using or may be a result of physical or psychological withdrawal due to the user’s inability to obtain sufficient oxycodone to meet the needs of their addiction.
The most common symptoms of oxycodone addiction and withdrawal include:
- Physical Cues, including pinpoint pupils, bluish lips and fingernails, and weak pulse.
- Digestive Problems, such as dry mouth, nausea, vomiting, loss of appetite, and constipation.
- Physical Discomfort, such as sweating, itching, headaches, fatigue, drowsiness, noticeably slow breathing, and seizures.
- Psychological Indications, including anger and agitation, anxiety, confusion, depression, depersonalization, insomnia and odd dreams, and waking hallucinations.
If an individual on oxycodone exhibits any of the above symptoms, they may have a problem with oxycodone addiction. It is critical that the oxycodone user be treated for addiction symptoms in a timely fashion. Treatments for oxycodone addiction are engineered to address immediate life-threatening symptoms of overdose and withdrawal as well as the long-term physiological and psychological effects of addiction. Treatment is crucial to saving the life of an oxycodone addicted person. Without treatment, users will often increase their intake of oxycodone to counteract increasing tolerance, which will ultimately result in an overdose.
Opioid overdoses are extremely common and should be taken seriously. The oxycodone overdose amount varies depending on the user’s age, weight, physical condition, and various other factors. It is best to assume that taking any oxycodone in a different manner or amount than prescribed by your healthcare professional can result in an overdose. When an individual overdoses on oxycodone, there may be a limited amount of time to respond before permanent damage or death occur.
The following symptoms indicate that the person is in extreme danger from an oxycodone overdose, and requires immediate emergency assistance.
- Lack of responsiveness
- Inability to speak
- Extremely pale or clammy face and skin
- Blue lips and fingernails
- Shallow or very slow breathing
- Slow, erratic pulse
- Choking or rattling sound in the throat
- Breathing is erratic or has stopped
If you are in the presence of someone who is experiencing the symptoms of an oxycodone overdose, call 911 or the Poison Help hotline at 1-800-222-1222 from anywhere in the US. If possible, provide emergency services with the person’s age, weight, and physical condition, as well as any information you have about the overdose, including the name of the drug, strength, and amount taken. The time that the oxycodone was swallowed and whether it was prescribed to them is also important for emergency workers to know; however, do not wait to contact emergency assistance even if you do not have all of this information immediately available. The most important thing is to ensure that the overdosed individual is treated as quickly as possible.